Healthy Foods That Could Hurt You

Updated: Jul 2, 2019


One whole grapefruit, or a small glass (200 mL (6.8 US fl oz)) of grapefruit juice, can cause drug overdose toxicity.

Many of my patients have asked me whether they should take their medications with or without food. Surprisingly, most drugs can be taken without regard to meal times. However, some food products like breakfast cereals and smoothies are fortified with vitamins and/or supplements that can interact with certain drugs. So I think the more important question to ask is, "Which foods should I avoid taking with my medications?"


It is surprising to me how access to information on drug-drug interactions is readily available from clinicians, pharmacists and other healthcare providers, but information about food-drug interactions is hard to find.


Authors of a medical article on food-drug interactions say, "Interactions between food and drugs may inadvertently reduce or increase the drug effect. Some commonly used herbs, fruits as well as alcohol may cause failure of the therapy up to a point of serious alteration to the patient’s health. The majority of clinically relevant food-drug interactions are caused by food-induced changes in the bioavailability of the drug".


Some fruit juices and fruits can interact with numerous drugs, in many cases causing adverse effects. In medicine, an adverse effect is an undesired harmful effect resulting from a medication or other intervention such as surgery. We now know that common foods like fruits, vegetables and even spices can have adverse effects, especially if you are taking certain medications.


Warfarin and foods rich in Vitamin K

Warfarin is a blood thinner that helps treat and prevent blood clots. Eating certain foods, especially those rich in vitamin K, can diminish its effectiveness.

If you take blood thinners, also called anti-clotting medicines or anticoagulants, it's especially important to check your INR (International Normalized Ratio). When the INR is higher than the recommended range, it means that your blood clots more slowly than desired, and a lower INR means your blood clots more quickly than desired. If you are on Warfarin therapy, you need to keep an eye on your diet, as the table below suggests.


Here's a list of some other common food and medication interactions:


Grapefruit and Statins, Calcium Channel Blockers (CCBs)

Statins are highly effective cholesterol-lowering drugs like simvastatin (Zocor) and lovastatin (Altoprev). Grapefruit can increase the amount of some statins in your blood and lead to potentially greater side effects of these drugs like muscle soreness and liver function abnormalities.


Calcium Channel Blockers like felodipine (Plendil), nicardipine (Cardene), and nisoldipine (Sular) are prescribed for high blood pressure. Grapefruit alters the breakdown of the CCBs, resulting in excessively high blood levels of the drug, along with an increased risk of serious side effects.


Dairy products and Calcium

An increasing number of foods are being fortified with calcium. Orange juice, bread, and other foods enriched with calcium can result in the same type of interactions seen with calcium-containing antacids and dairy products. Antibiotics like fluoroquinolones (e.g., ciprofloxacin, levofloxacin) may be rendered ineffective when taken at the same time as dairy products or calcium supplementation. So, as a rule of thumb, I recommend that consumption of dairy products and/or calcium supplements should be separated from the interacting drug by at least two to four hours.


Alcohol

Although not considered a healthy food, I can't leave out "alcohol" from this blog. The list of drugs that have sedating properties when used with alcohol is nearly endless. Some examples are benzodiazepines, antidepressants, barbiturates, antihistamines, opiates, muscle relaxants, antipsychotics, and anticonvulsants. When these drugs are taken along with alcohol, patients are at an increased risk of drowsiness, imbalance, respiratory depression, and motor impairment, which can lead to falls, accidents, and injury.


So, you know what? it appears that the safest thing to take medications with, unless clearly known otherwise, is a large glass of water!


If you have any doubts, it is best to consult with your doctor or pharmacist to see if your diet is affecting the effectiveness of your medications.


As always, feel free to reach out to me, ask questions and post comments.

Nikita

Healthcare Consultant, in4MED

nikita.parikh@in4med.ca

www.in4med.ca



Sources:


Food-Drug Interactions https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3191675/


Food-Drug Interactions https://www.uspharmacist.com/article/fooddrug-interactions


Dangerous Food-Drug Interactions http://www.todaysgeriatricmedicine.com/archive/101308pe.shtml


Grapefruit-Drug interactions https://en.wikipedia.org/wiki/Grapefruit%E2%80%93drug_interactions



The author of this blog post is a Physician with over 10 years of experience working in the healthcare system as a clinician, researcher and educator. She is passionate about healthcare for older adults and strives to be a resourceful inspiration to caregivers.


*No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified healthcare professional.

81 views